Hail, Morgan
- When
- May 15, 12:50 PM EST
- Where
- Morgan County, 0.69 mi S of Sunbright
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.240, -84.670
Penny size hail was reported at Chestnut Ridge near Sunbright.
Weak low level meso-scale convective vorticity maximum over middle Tennessee created forcing for ascent. Pulse convection developed in a region of moderate instability and weak deep layer shear affecting Southeast Tennessee and Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Weak low level meso-scale convective vorticity maximum over middle Tennessee created forcing for ascent. Pulse convection developed in a region of moderate instability and weak deep layer shear affecting Southeast Tennessee and Southwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 12:17 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 117 PM EDT FRI MAY 15 2009 .AVIATION...WITH PLENTY OF MOISTURE OVER THE AREA AND MODERATE INSTABILITY...EXPECT SCATTERED CONVECTION THIS AFTERNOON AND EVENING. FRONT APPROACHES SATURDAY...WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED. WILL CARRY VCTS INTO THIS EVENING...AND AGAIN LATTER PART OF TAF PERIOD. MAY BE SOME FOG AGAIN TONIGHT...ESPECIALLY IF ANY SITES SEE RAIN THIS AFTERNOON AND EVENING...SO WILL CARRY MVFR VIS AT CHA AND TYS...IFR AT TRI...AND LOWER VIS/CIGS CERTAINLY POSSIBLE. OTHERWISE...VFR CONDITIONS EXPECTED FOR THE MOST PART. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 306 AM EDT FRI MAY 15 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-160715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL. SOME FLOODING PROBLEMS ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 W PIKEVILLE 35.61N 85.27W
05/14/2009 E0.75 INCH BLEDSOE TN PARK/FOREST SRVC
PENNY SIZE HAIL AT BLEDSOE STATE FOREST. REPORTED BY
FOREST SERVICE.
0630 PM TSTM WND DMG DAYTON 35.49N 85.01W
05/14/2009 RHEA TN LAW ENFORCEMENT
ONE TREE DOWN IN DAYTON. REPORTED BY DISPATCH.
0630 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
05/14/2009 RHEA TN LAW ENFORCEMENT
TWO TREES DOWN IN SPRING CITY. REPORTED BY DISPATCH.
0718 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
05/14/2009 ROANE TN LAW ENFORCEMENT
ONE TREE DOWN ON HASSLER MILL RD. REPORTED BY DISPATCH.
0705 PM TSTM WND DMG KINGSTON 35.87N 84.51W
05/14/2009 ROANE TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN IN KINGSTON. REPORTED BY HIGWAY DEPT.
0845 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
05/14/2009 BRADLEY TN LAW ENFORCEMENT
A FEW TREES DOWN JUST NORTH OF CLEVELAND. REPORTED BY
DISPATCH.
0835 PM HAIL BIG SPRING 35.40N 84.90W
05/14/2009 E0.75 INCH MEIGS TN LAW ENFORCEMENT
PENNY SIZE HAIL JUST SOUTH OF BIG SPRING. REPORTED BY
DISPATCH.
0915 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
05/14/2009 BRADLEY TN LAW ENFORCEMENT
A FEW TREES DOWN NEAR CLEVELAND. REPORTED BY DISPATCH.
&&
GRCThe Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
12 thunderstorm wind, 5 hail. Local standard time, as filed.
Penny size hail was reported at Chestnut Ridge near Sunbright.
A few trees were reported down on power lines.
Nickle size hail was reported in Blount County just north of Tallassee.
A few trees were reported down in Dandridge.
Numerous trees were reported down in Loudon.
Numerous trees were reported down in Lenoir City. Some of the trees had fallen on homes.
Thunderstorm winds knocked a large tree onto the Loudon County Courthouse damaging a portion of the roof's metal overhang and also breaking some of the glass in the building's windows.
A few trees were reported down in Loudon.
Nickel size hail was reported at Halls Crossroads.
Quarter size hail was reported at Halls Crossroads.
A few trees were reported down in the vicinity of Midtown.
Numerous trees were reported down in the vicinity of Hixson and from near Hixson to Harrison.
Trees and power lines were reported down in Kingston.
Several trees were reported down in Athens and other parts of the county.
A few trees were reported down along Wolf Valley Road.
Trees were reported down on power lines.
Quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171302, 171303, 171305, 171307, 171309, 171312, 171349, 171313, 171315, 171321, 171323, 171326, 171327, 171328, 171329, 171331, 171332.